August 18, 2015
Many Psychiatric Drugs Cause Weight Gain
I have been fortunate in my life to have never needed any psychiatric drugs. While I have had two periods of minor depression during my battle with diabetes, and a few weeks after my first wife passed from cancer, I was fortunate that I had some people around me that pushed me into a positive attitude after my wife passed and told me to find the positive in her passing.
Now that I know what the drugs do to people taking them, I will need to refuse them if a doctor attempts to prescribe them for me in the future. In the medical community, antipsychotics are well known to cause significant weight gain. Gains of 20 to 35 pounds or more over the course of a year or two are not unusual. Doctors seldom warn patients about this side effect. The situation is not uncommon, according to psychiatrist Matthew Rudorfer, chief of the somatic treatments program at the National Institute of Mental Health, who points out that although the U.S. Food and Drug Administration carefully tracks acute side effects such as seizures, it pays less attention to longer-term complications such as weight change. Perhaps taking their cue from the FDA, doctors tend to downplay weight-related risks that accompany many psychiatric drugs, Rudorfer says. For many, the weight gain is not trivial.
According to a 2014 review of eight studies, as many as 55 percent of patients who take modern antipsychotics experienced weight gain. This is a side effect that appears to be caused by a disruption of the chemical signals controlling appetite. Olanzapine (Zyprexa) and clozapine (Clozaril) are the top two offenders, as studies have shown that on average these drugs cause patients to gain more than eight pounds in just 10 weeks. These two drugs also bear the highest risk of metabolic syndrome, which encompasses weight gain and other related disorders, including type 2 diabetes, according to a 2011 study of 90 people with schizophrenia.
A 2014 study of 22,610 people revealed that antidepressants generally cause more modest weight gain than antipsychotics, although the outcome varies greatly from one drug to the next. Of the 11 antidepressants analyzed, mirtazapine (Remeron) caused the greatest weight gain, followed by paroxetine (Paxil). A quarter of those who took mirtazapine for a year gained more than 7 percent of their initial weight. Only one antidepressant, bupropion (Wellbutrin and other brands), was associated with a small degree of weight loss.
Depression itself, however, is linked with an increased risk of becoming obese, according to a 2010 analysis that included more than 58,000 people. The reverse holds true as well, the study found; obese people are more likely to suffer from depression. As a result, “it is easy to misattribute the weight gain to a medicine when, in fact, it may largely be related to the illness being treated,” cautions Richard Shelton, a professor of psychiatry at the University of Alabama at Birmingham.
Typically used to treat attention-deficit disorders, stimulants such as Ritalin are consistently associated with weight loss. Many stimulants are specifically marketed as antiobesity drugs, including phentermine and lisdexamfetamine dimesylate (Vyvanse), which earlier this year became the first drug approved for the treatment of binge-eating disorder. Although the evidence is limited, early studies have shown that some young adults abuse prescription stimulants for weight-loss purposes. About 12 percent of the 705 undergraduate participants in a 2013 study reported that they had attempted to lose weight by taking a stimulant without a doctor's prescription.